Texas, 2022Drought in Texas, July 12 to 31, 2022
July 12 to 31, 2022 · NWS AMA · 2 events in 2 counties and zones
During the month of July some areas, especially in the western combined Panhandles improved while other areas saw degradations in categorical drought per the US Drought Monitor. Overall drought conditions persisted across the combined Panhandles during the month of July.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the month of July some areas, especially in the western combined Panhandles improved while other areas saw degradations in categorical drought per the US Drought Monitor. Overall drought conditions persisted across the combined Panhandles during the month of July. Irrigated corn was doing well but well behind schedule. Winter wheat harvest ended with yields well below normal. Rangeland and pasture conditions continued to be poor with an increase in cattle continuing to be sold, well above past years, as supplemental feeding becomes expensive when cattle should be grazing natural grasslands. A couple of wildfires in the Texas occurred during the month of July due to the drought conditions as well.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 12, 11:51 AM CST, 9 minutes earlier.
Area forecast discussion, Jul 12, 11:51 AM CST, 9 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1251 PM CDT Tue Jul 12 2022
.AVIATION...18Z TAFS...
VFR conditions will prevail at all TAF sites over the next 24
hours. Possible storms at TAF sites from 22-06z time period, but
confidence is too low to note TAFs with anything other than
Amendments as needed. Most favorable TAF site would be KAMA,
possibly KDHT, but still couldn't rule out KGUY. Winds will be
east 5-15kts, shifting southeast in the 0-6z time period. Skies
will be few to scattered high clouds, but possible BKN-OVC mid
clouds if storms come near the TAF sites.
Weber
&&
.PREV DISCUSSION... /Issued 301 AM CDT Tue Jul 12 2022/
DISCUSSION (Today through Monday)...
Overview:
Today and tonight may be our last chance at more widespread
precipitation chances (regarding coverage across the area) for at
least a few days before thunderstorm chances return to the
forecast. Otherwise, hot and dry conditions are expected for sort
of a typical July-like pattern. Thursday through the weekend will
see many areas reaching the triple digit mark. Friday may be the
overall hottest day with most locations around 100-103. Its going
to be a warm weekend across the Panhandles with only small chances
for precipitation across the northwestern parts of the Panhandles.
Widespread severe weather is not anticipated at this time, but any
thunderstorm that forms could produce damaging wind gusts. This
would be in addition to lightning and possibly isolated flooding.
Further Details:
High pressure over the Four Corners region will place the
Panhandles under northwesterly flow aloft through today and
tonight before the high shifts east. This will allow for positive
vorticity advection over the area, and we may get convection to
form off the higher terrain to our west and move into the area.
Any remnant outflow boundaries from this mornings convection will
also play a role on initiation, so this could complicate things as
far as timing and coverage. That said, most of the area will have
at least small chance for precipitation today into tonight.
Tomorrow, the high does shift eastward and place the Panhandles
more directly under the high, and this will be the case for
several days. This may inhibit our precipitation chances slightly,
but we could see small embedded pieces of energy riding around
the high. For now, it does appear our chances are not going to be
very good for precipitation until Saturday and Sunday. This is
when the northwest may be under small chances for precipitation.
Otherwise, the heat will be the other big story with potentially
several days this next week with areas reaching the triple digit
mark. In fact, the heat could end up being the more impactful
weather after today/tonight.
Guerrero
&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX 93 69 94 71 / 20 30 5 5
Beaver OK 91 67 96 72 / 10 20 5 5
Boise City OK 87 64 94 67 / 20 30 5 5
Borger TX 94 70 98 73 / 20 30 5 5
Boys Ranch TX 94 70 97 73 / 20 30 5 5
Canyon TX 94 68 95 69 / 20 30 5 5
Clarendon TX 94 71 95 73 / 10 20 5 5
Dalhart TX 90 65 95 67 / 20 30 5 5
Guymon OK 91 66 96 70 / 10 20 0 5
Hereford TX 95 69 96 70 / 20 30 10 5
Lipscomb TX 93 68 95 72 / 10 20 5 5
Pampa TX 92 68 94 70 / 10 20 5 5
Shamrock TX 95 70 96 71 / 10 20 5 5
Wellington TX 97 72 98 73 / 10 20 5 5
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&
89
Hazardous weather outlook, Jul 12, 2:28 AM CST, 9 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
328 AM CDT Tue Jul 12 2022
OKZ001>003-TXZ001>020-317-122030-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
328 AM CDT Tue Jul 12 2022
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...Today and Tonight.
Thunderstorms are possible through tonight across most of the
combined Panhandles. Widespread severe weather is not anticipated.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Showers and thunderstorms are possible for portions of the
Panhandles Saturday and then again Sunday. Widespread severe
weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
Drought, Roberts
- When
- July 12, 12:00 PM CST to July 31, 11:59 PM CST
- Where
- Roberts forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.839, -100.813 (the zone’s center; the record gives no point)
Roberts County began the month of July mostly in Moderate Drought (D1), except for the far southern and eastern sliver of the county in Abnormally Dry (D0). Overall the county was below normal for precipitation, but the north east was the only portion above normal by a few inches of rainfall. Thus Roberts County ended the month of July in mostly Severe Drought (D2) due to the below normal precipitation despite 1 to 3 of rainfall and only a small sliver in the south and east in Moderate Drought.
Drought, Ochiltree
- When
- July 12, 12:00 PM CST to July 31, 11:59 PM CST
- Where
- Ochiltree forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.278, -100.816 (the zone’s center; the record gives no point)
Much of Ochiltree County, except the far north, started the month of July with Moderate Drought (D1) conditions. However, an unfortunate month of little precipitation lead to the entire county under Severe Drought (D2) conditions through most of the month and even worsening to Extreme Drought (D3) across the northwest portion by the last week of the month. A rain event on the last three days of the month (July 29-31) lead to 1 to 3 of rainfall across the northwest portion of the county, which helped to eliminate the extreme drought and end the month of July completely in severe drought across the county.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Maryland, July 12, 2022$4.1 million · 1.25 in hail · 67 events
- Damaging Winds and Lightning Strike in Maryland, July 12, 20221 death · 1 injured · $1,000 · 61 kt wind · 6 events
- Rip Current in Indiana, July 12, 20221 death · 1 injured · 1 event
- Damaging Winds in Massachusetts, July 12, 20221 death · 73 kt wind · 9 events
- Rip Current in Wisconsin, July 12, 20221 death · 1 injured · 1 event
- Flash Flooding and Flood in West Virginia, July 12 to 13, 2022$1.0 million · 1 in hail · 45 events
- Tornadoes and Hail in West Virginia, July 12, 2022$1.4 million · EF0 · 21 events
- Hail and Damaging Winds in Virginia, July 12, 2022$271,000 · 1.25 in hail · 50 events
- Flash Flood in Virginia, July 12, 20221 injured · $1.8 million · 1 event
- Damaging Winds in Vermont, July 12, 2022$223,000 · 60 kt wind · 13 events
- Flash Flood and Damaging Winds in Tennessee, July 12, 2022$250,000 · 52 kt wind · 8 events
- Flash Flooding and Hail in Tennessee, July 12, 2022$62,000 · 4 in hail · 32 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1048241, 1048242.